Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 173, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 13, 2019, 4:00 PM CDT for Steele County, Waseca County, Minnesota. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2019, 4:00 PM CDT (21:00 UTC)
- Expired
- Aug 13, 2019, 4:25 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 90 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 4:15 PM CDT | HAIL 1.25 | Waseca, MN | |
| Aug 13, 4:26 PM CDT | HAIL 1.9 | Lemond, MN | PUBLIC REPORT RELAYED BY TV METEOROLOGIST VIA TWITTER. PHOTO PROVIDED. |
| Aug 13, 4:28 PM CDT | TORNADO 1 | 2 S Lemond, MN | PHONED IN REPORT OF BRIEF ROPE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
837
WUUS53 KMPX 132100
SVRMPX
MNC147-161-132145-
/O.NEW.KMPX.SV.W.0173.190813T2100Z-190813T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Tue Aug 13 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
West central Steele County in south central Minnesota...
Northeastern Waseca County in south central Minnesota...
* Until 445 PM CDT.
* At 400 PM CDT, a severe thunderstorm was located near Waseca, or 17
miles west of Owatonna, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Waseca around 405 PM CDT.
Other locations impacted by this severe thunderstorm include Waseca
Airport, Hope and Lemond.
This includes U.S. Highway 14 between mile markers 155 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4404 9362 4413 9356 4408 9326 4393 9339
TIME...MOT...LOC 2100Z 297DEG 15KT 4404 9357
HAIL...1.00IN
WIND...60MPH
$$
SPD2 follow-up statements
946
WWUS53 KMPX 132117
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Tue Aug 13 2019
MNC147-161-132145-
/O.CON.KMPX.SV.W.0173.000000T0000Z-190813T2145Z/
Steele MN-Waseca MN-
417 PM CDT Tue Aug 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WEST CENTRAL STEELE AND EAST CENTRAL WASECA COUNTIES...
At 417 PM CDT, a severe thunderstorm was located near Waseca, or 14
miles southwest of Owatonna, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Steele and east central Waseca Counties, including the
following locations... Hope and Lemond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4400 9353 4409 9344 4408 9326 4393 9339
TIME...MOT...LOC 2117Z 297DEG 15KT 4401 9348
HAIL...1.00IN
WIND...60MPH
$$
SPD144
WWUS53 KMPX 132125
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
425 PM CDT Tue Aug 13 2019
MNC147-161-132134-
/O.CAN.KMPX.SV.W.0173.000000T0000Z-190813T2145Z/
Steele MN-Waseca MN-
425 PM CDT Tue Aug 13 2019
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL STEELE AND EAST
CENTRAL WASECA COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
Remember, a Tornado Warning still remains in effect for Western
Steele County and Eastern Waseca County.
LAT...LON 4400 9353 4409 9344 4408 9326 4393 9339
TIME...MOT...LOC 2123Z 297DEG 15KT 4400 9344
$$
SPDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:52 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 13, 2:52 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 252 PM CDT Tue Aug 13 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 255 PM CDT Tue Aug 13 2019 Short term concern remains isolated weak tornado threat/severe threat through the afternoon/early evening. Latest SPC mesoscale discussion delineates tornado/severe threat. Still could see funnels/weak tornado with the line of storms moving through central MN at this time. Surface vorticity remains along the surface boundary with 150 J/kg 0-3km CAPE. Latest HRRR SSCRAM showing hail and wind potential developing as well as the line approaches the metro/east central MN. This should be highly diurnal with dissipation likely into early evening. Will hold onto some lower end PoPs through about 06z Wed. Clouds expected much of the night with stratus possible as the weak surface low drops southeast and exits the area. Clouds and possible fog, mainly over far southern MN will be likely into Wednesday morning. Latest deterministic models show quite a bit of lower level RH along with highly negative cu rule through the morning at least. Will mention slight chance SHRA/ISOLD thunder over south central MN into the afternoon per trend of some HIRES/deterministic models. Little in the way of instability noted with clouds remaining much of the day, especially over the south. Temperatures will cool into the lower and mid 70s for the afternoon highs. Expect some clearing into Wednesday night. Light winds and mostly clear sky, we should see greater potential for fog forming after midnight. .LONG TERM...(Thursday through Tuesday) Issued at 255 PM CDT Tue Aug 13 2019 Progressive zonal to weak northwest flow aloft continues through the weekend, which will keep temperatures normal to below normal and result in a few chances at showers and thunderstorms. Ridging builds into the region early next week, with the jet stream lifting far north into canada and ushering in a return to warmer conditions. A weak shortwave ripples through the zonal flow aloft Thursday into Friday, with guidance in good agreement in generating a band of showers and thunderstorms over the Dakotas and tracking it east across MN/WI Thursday night into Friday. Gulf moisture looks to remain limited to the mid-Mississippi valley, which will limit the PW and instability available across the upper Midwest along with the threat for any heavy rain/severe weather. On the heels of this system, a trough pivots out of the Pacific into the Upper Midwest, but there is still a fair amount of disagreement among the models on when we see the greatest chance for precipitation from this feature. Have kept PoPs in the chance range for much of the weekend to account for these timing discrepancies, although this will hopefully become more refined temporally as models get a better handle on the trough as we get closer to the weekend. Temperatures will stay seasonably cool through the weekend with zonal/weak NW flow aloft Thu/Fri and then troughing over the weekend. The jet lifts north into Canada as the trough departs to the east, with ridging building into the area from the southwest. This will likely lead to a warmer stretch of weather next week, although it is too early to say just how warm temperatures may get. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1230 PM CDT Tue Aug 13 2019 Overall trend in the forecast looks good. Will continue to mention best threat of thunder along and east of the I94 corridor this afternoon into the evening as the weak surface low/front moves southeast. Will likely see at least brief heavy rain with the stronger cells and perhaps some hail/strong wind gusts as well, especially from east central MN into southeast MN into the evening. MVFR cigs likely as the upper low moves in and winds turn more NW into tonight. May see IFR cigs/FG develop, especially across far southern MN later tonight. SREF probs not too high but the possibility is there. May be stratus deck with dense fog but not expected to be widespread. SHould see cigs lift into Wednesday morning becoming VFR. KMSP... Best timing for convection 21z-24z with lingering -shra threat into the early evening. Should see brief IFR vsbys with heavy rain with the stronger convection. MVFR cigs likely following the rain with winds shifting more N overnight. Expect overall MVFR cigs to lift to VFR for Wednesday afternoon. /OUTLOOK FOR KMSP/ Wed night...VFR. Wind NE 5-10 kts. Thu...VFR. Chc MVFR/TSRA overnight. Wind W 5-10 kts. Fri...VFR. Chc MVFR/TSRA. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...DWE LONG TERM...ETA AVIATION...DWE
Hazardous weather outlook, Aug 13, 12:22 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1222 PM CDT Tue Aug 13 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141730- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1222 PM CDT Tue Aug 13 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms can be expected this afternoon into tonight over much of central Minnesota through western Wisconsin. There is a Marginal risk for severe thunderstorms from central Minnesota into western Wisconsin. The main hazards are large hail, damaging winds and heavy rain, but an isolated tornado cannot be ruled out, especially along the I94 corridor this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered thunderstorms are possible at times starting Thursday and continuing into early next week. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed may be needed in central Minnesota and western Wisconsin this afternoon into tonight.
In the hours before
Local storm report, Aug 13, 3:03 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM FUNNEL CLOUD 5 W NEW SWEDEN 44.42N 94.28W
08/13/2019 NICOLLET MN OTHER FEDERAL
LASTED ABOUT FOUR MINUTES. DID NOT TOUCH
GROUND.
0240 PM FUNNEL CLOUD 6 N COSMOS 45.03N 94.70W
08/13/2019 MEEKER MN FIRE DEPT/RESCUE
DID NOT COME CLOSE TO THE GROUND.
&&
TDKLocal storm report, Aug 13, 3:33 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL MADISON LAKE 44.20N 93.81W
08/13/2019 E1.75 INCH BLUE EARTH MN LAW ENFORCEMENT
RELAYED REPORT FROM SPOTTER.
&&
CTGLocal storm report, Aug 13, 3:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM FUNNEL CLOUD 1 ENE EAGLE LAKE 44.17N 93.87W
08/13/2019 BLUE EARTH MN LAW ENFORCEMENT
&&
CTGLocal storm report, Aug 13, 3:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FUNNEL CLOUD 3 E EAGLE LAKE 44.16N 93.82W
08/13/2019 BLUE EARTH MN FIRE DEPT/RESCUE
STILL ALOFT.
&&
TDKLocal storm report, Aug 13, 3:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL ELYSIAN 44.20N 93.67W
08/13/2019 E1.00 INCH LE SUEUR MN FIRE DEPT/RESCUE
RELAYED BY LAW ENFORCEMENT.
&&
CTGLocal storm report, Aug 13, 3:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 PM CDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL ELYSIAN 44.20N 93.67W
08/13/2019 E1.00 INCH LE SUEUR MN TRAINED SPOTTER
&&
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:51 AM CDT | Dense Fog Advisory | MPX | Blue Earth, Brown, Faribault, Freeborn, Kandiyohi, Le Sueur and 10 more | 6 hr |
| Aug 13, 1:40 PM CDT | Special Weather Statement | MPX | Douglas, Kandiyohi, McLeod, Meeker, Renville, Sibley and 2 more | 2 hr |
| Aug 13, 1:52 PM CDT | Tornado Warning | MPX | Kandiyohi | 25 min |
| Aug 13, 2:53 PM CDT | Special Weather Statement | MPX | Nicollet | 37 min |
| Aug 13, 3:04 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Stearns | 30 min |
| Aug 13, 3:07 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Waseca | 38 min |
| Aug 13, 3:12 PM CDT | Tornado Warning | MPX | Blue Earth, Le Sueur | 19 min |
| Aug 13, 3:25 PM CDT | Tornado Warning | MPX | Blue Earth, Le Sueur, Waseca | 17 min |
| Aug 13, 3:35 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 25 min |
| Aug 13, 3:38 PM CDT | Tornado Warning | MPX | Waseca | 37 min |
| Aug 13, 4:15 PM CDT | Tornado Warning | MPX | Steele, Waseca | 30 min |
| Aug 13, 4:19 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 41 min |
| Aug 13, 4:43 PM CDT | Tornado Warning | MPX | Freeborn, Steele | 32 min |
| Aug 13, 4:55 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 50 min |
| Aug 13, 5:09 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 32 min |
| Aug 13, 5:09 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 21 min |
| Aug 13, 5:20 PM CDT | Flash Flood Warning | MPX | Dakota, Ramsey, Washington | 3 hr |
| Aug 13, 5:33 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 29 min |
| Aug 13, 5:44 PM CDT | Tornado Warning | MPX | Goodhue | 20 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.